NEW YORK (Reuters Health) - Tranquilizers known as benzodiazepines and certain older antidepressants are linked with a greater chance of having erectile dysfunction (ED), according to a new survey.
"Definitely it confirms the tricyclics (antidepressants)" are tied to ED, said Dr. Richard Balon, a psychiatry professor at Wayne State University School of Medicine.
Contrary to some other studies, however, the research did not find any increased risk of ED among men taking blood-pressure medications.
"I don't know what to make of this," said Balon, who was not part of the study.
Certain health conditions, such as high blood pressure and diabetes, are risk factors for impotence.
Previous research has suggested that medications themselves, especially when a man is taking several different prescription drugs, are tied to a greater risk for erectile dysfunction (see Reuters Health story of December 8, 2011 here: reut.rs/vp9UAz).
To see how that relationship shakes out with individual medication types, a research team led by Varant Kupelian at New England Research Institutes in Watertown, Massachusetts, surveyed 2,301 men about their prescription drug use and their sexual function.
Erectile dysfunction was defined as scoring 17 or below on the 25-point scale of a self-assessment of erection firmness, reliability and satisfaction.
The researchers found that about one in five of the men surveyed had ED.
Among 60 men who had taken a tricyclic antidepressant in the last month, nearly half also qualified as having ED.
In contrast, one quarter of the men who had not taken a tricyclic had ED.
Popular tricyclic antidepressants include amitryptyline, and the brand name drugs Anafranil, Tofranil and Vivactil.
After taking into account risk factors for ED, such as age and heart disease, the researchers determined that men on these drugs had a more than three-fold greater risk of experiencing ED.
Men taking benzodiazepines such as Valium, Xanax, Klonopin and Ativan, often used to treat anxiety, were also more than two times as likely to have ED.
Similar to men on tricyclics, nearly half of men who had taken a benzodiazepine in the last month had ED, compared to about a quarter of men who had not taken the drug.
The study can't say whether the drugs are causing the sexual disorder, the erectile dysfunction is contributing to the psychiatric condition, or if perhaps the two problems share an underlying cause.
"We really cannot say anything about causation here and we don't know what are the pathways that might be acting on erection function or not," Kupelian told Reuters Health.
Men taking hypertension medication did not have a higher risk of ED, Kupelian's team reports in the medical journal BJU International.
"This was a little unexpected, because we thought we would see something," said Kupelian.
He said his study made sure to account for the hypertension itself as well as other health factors that might explain why his group didn't see more cases of ED among the men taking hypertension medication.
Men taking anti-inflammatory drugs were also no more likely to have ED than men who didn't take them.
Balon advised caution in interpreting the results, particularly with regard to benzodiazepines, because there were a relatively small number of men - 90 - who had used those medications.
Kupelian agreed that more research is needed. "These are exploratory analyses," he said.
Kupelian said the results are not to be used for making treatment recommendations, and if men are concerned about their medications they should talk to their doctors.
SOURCE: bit.ly/174H4p6 BJU International, online May 14, 2013.